Alert archive / Louisiana / Flash Flood Warnings in 2019
Flash Flood Warning 23, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at May 9, 2019, 5:13 PM CDT for Acadia Parish, Lafayette Parish, Saint Landry Parish, Louisiana. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2019, 5:13 PM CDT (22:13 UTC)
- Expired
- May 9, 2019, 7:15 PM CDT
- In force
- 2 hr
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Acadia Parish, LA, Lafayette Parish, LA, Saint Landry Parish, LA
The radar
The Lake Charles radar (KLCH), 121 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 6:57 PM CDT | FLASH FLOOD | Church Point, LA | FLASH FLOODING REPORTED WITH LA 35 CLOSED DUE TO HIGH WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 104 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1902 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 689 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 8.0
The text
As transmitted.
317
WGUS54 KLCH 092213
FFWLCH
LAC001-055-097-100015-
/O.NEW.KLCH.FF.W.0023.190509T2213Z-190510T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
513 PM CDT Thu May 9 2019
The National Weather Service in Lake Charles has issued a
* Flash Flood Warning for...
North central Lafayette Parish in south central Louisiana...
Northeastern Acadia Parish in southwestern Louisiana...
Southeastern St. Landry Parish in central Louisiana...
* Until 715 PM CDT.
* At 512 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Lafayette, Church Point, Leonville, Arnaudville, Sunset, Grand
Coteau and Cankton.
Additional rainfall amounts of two to four inches of rain are
possible in the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3040 9194 3040 9195 3041 9196 3041 9198
3038 9198 3036 9199 3030 9214 3044 9225
3051 9196 3042 9186
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at May 9, 4:04 PM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, May 9, 4:04 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
404 PM CDT Thu May 9 2019
.SYNOPSIS...
Set up is shaping up for periods of heavy rainfall with potential
strong to severe storms through Saturday.
Flash flood is currently out through Saturday afternoon for all of
the forecast area with the exception of the lower Atchafalaya
area. Storm total rainfall amounts will average 3 to 8 inches
with some locally higher amounts to 12 inches or more. WPC also
has the forecast area under a Moderate to Slight Risk for
excessive rainfall that will lead to flooding through Saturday.
Slight risk for severe storms for the remainder of the afternoon
into tonight. A marginal risk for severe storms for Friday into
Saturday. Main hazard will be damaging straight line winds from
wet microburst or a quick spin-up short lived tornado. Although
with some dry air entrained in the mid levels according to the
09/17Z upper air sounding, some hail to quarter size can not be
ruled out into this evening.
Frontal system will begin to shift to the east and south during
Sunday with lowering rain chances and reduction in heavy rainfall
and severe risk.
Rua
&&
.DISCUSSION...
A slow moving surface boundary, numerous local mesoscale
boundaries, a series of upper level disturbances, and a moist
unstable air mass will all combine to bring rounds of showers and
storms.
With alot of the activity being driven by mesoscale boundaries,
there is some uncertainty in the exact placement/location of the
heavy rainfall. Also, with upper level disturbances in the
southwest flow, guidance is also off a little with the timing and
strength of each, so there is a little uncertainty for the exact
timing when the best coverage and intensity of the activity will
be.
In the short term, it looks like warm moist air will override an
outflow boundary that is nearing the coast. So bands of showers
and storms will continue from roughly the intracoastal waterway to
around highway 190 into the early evening, when activity should
tend to decrease. Due to some of the heavier rainfall reaching
parts of lower Acadiana this afternoon, had to extend the Flash
Flood Watch to include Vermilion, Lafayette, and Upper Saint
Martin Parishes. This also goes along with the placement of a
slight risk of excessive rainfall for that area from WPC.
After what could be a brief break later this evening, short term
guidance has a rather impressive MCS developing during the
overnight in east Texas as the surface cold front moves down into
the forecast area. This MCS will move east to west along the
boundary from southeast Texas into west central and southwest
Louisiana by Friday morning. If this system does as expected, then
some stabilization of the air mass could take place, and portions
of the forecast area could see a reduction in activity on Friday
afternoon, especially over southeast Texas and southwest
Louisiana.
The process then repeats on Friday night into Saturday, with
another nocturnal MCS developing where the surface
boundary/mesoscale boundary is situated.
Still looks like decent agreement that the upper level trough gets
kicked off to the east during Sunday, and this gives us a little
more of a west to northwest flow aloft that pushes the boundary to
the east and south and allows some more stable and drier air to
move in from west to east during the day.
Still some differences in the medium range guidance as to how far
south the boundary moves and when it attempts to come back
bringing in the moist and unstable air early next week. At this
point will start bringing pops back in on Tuesday which is close
to national blend guidance.
Rua
&&
.MARINE...
Mainly light onshore flow will occur through Saturday as a weak
frontal boundary nears the coastal waters. A series of upper level
disturbances will combine with the frontal boundary to produce
periods of showers and thunderstorms. Some of these storms will be
strong producing locally higher winds and seas, along with
frequent cloud to water lightning, and greatly reduced
visibilitiesfrom heavy rainfall through Saturday night.
Rua
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 68 77 67 78 / 80 90 70 90
LCH 71 79 72 81 / 80 90 70 90
LFT 72 82 72 82 / 50 90 70 80
BPT 71 79 71 80 / 90 90 80 90
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Saturday evening for LAZ027>033-
041>045-052-073-074.
TX...Flash Flood Watch through Saturday evening for TXZ180-201-215-
216-259>262.
GM...None.
&&
PUBLIC...07Hazardous weather outlook, May 9, 4:15 PM CDT, 58 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 415 PM CDT Thu May 9 2019 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 102115- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron- East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper- Northern Newton-Southern Jasper-Southern Newton- 415 PM CDT Thu May 9 2019 This Hazardous Weather Outlook is for portions of central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana, and southeast Texas. .DAY ONE...Tonight Slight to Moderate Risk of excessive rainfall. A Flash Flood Watch is in effect for all of the area except for Iberia, St. Mary, and lower St. Martin Parishes. Slight Risk of Severe Storms for potential damaging straight line winds, large hail, and even a quick spin up brief lived tornado. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Through Saturday night, Slight to Moderate Risk of excessive rainfall. A Flash Flood Watch is in effect for all of the area except for Iberia, St. Mary, and lower St. Martin Parishes. The watch may have to be extended into these parishes. Marginal Risk of Severe Storms for potential damaging straight line winds and even a quick spin up brief lived tornado. Drier and more stable air is expected to move in during Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. GMZ430-432-435-450-452-455-470-472-475-102115- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM- Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 415 PM CDT Thu May 9 2019 This Hazardous Weather Outlook is for portions of Gulf of Mexico. .DAY ONE...Tonight A few storms may move into the coastal waters with locally higher winds and seas along with frequent cloud to water lightning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periods of showers and storms will be possible through Saturday night. These storms will produce locally higher winds and seas, frequent cloud to water lightning, along with greatly reduced visibilities due to heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, May 9, 1:37 PM CDT, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
137 PM CDT Thu May 9 2019
LAZ031-042-043-091915-
Acadia LA-Jefferson Davis LA-Allen LA-
137 PM CDT Thu May 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEFFERSON DAVIS...
NORTHWESTERN ACADIA AND SOUTHEASTERN ALLEN PARISHES UNTIL 215 PM
CDT...
At 136 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fenton, moving northeast at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Iowa, Kinder, Elton, Fenton, Pine Island, Buller and Hathaway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3023 9297 3033 9303 3038 9303 3038 9306
3039 9305 3062 9267 3053 9261 3052 9262
3051 9261 3048 9263 3048 9258 3038 9252
TIME...MOT...LOC 1836Z 240DEG 19KT 3034 9293
MMLocal storm report, May 9, 3:52 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
352 PM CDT THU MAY 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM HAIL 1 NW ORANGE 30.11N 93.77W
05/09/2019 E1.00 INCH ORANGE TX PUBLIC
PUBLIC PHOTO OF QUARTER SIZED HAIL IN ORANGE.
&&
SWARTHENLocal storm report, May 9, 4:26 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
426 PM CDT THU MAY 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM FLASH FLOOD 1 ENE EUNICE 30.49N 92.40W
05/09/2019 ST. LANDRY LA PUBLIC
SOCIAL MEDIA PICTURE SHOWING FLOODWATER OVER ROADWAY AND
OVER THE HOOD OF A VEHICLE OUTSIDE OF J-MART IN EUNICE.
&&
SWARTHENSpecial weather statement, May 9, 4:51 PM CDT, 22 minutes before
Special Weather Statement National Weather Service Lake Charles LA 451 PM CDT Thu May 9 2019 TXZ180-259-260-092230- Northern Newton TX-Northern Jasper TX-Tyler TX- 451 PM CDT Thu May 9 2019 ...SPECIAL WEATHER STATEMENT... At 451 PM CDT, Doppler radar was tracking a strong thunderstorm over Magnolia Springs, or 8 miles east of Town Bluff, moving northeast at 30 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Jasper, Newton, Town Bluff, Jamestown, Farrsville, Roganville, Magnolia Springs, Harrisburg and Mt. Union. LAT...LON 3063 9408 3079 9421 3110 9383 3085 9362 TIME...MOT...LOC 2151Z 235DEG 27KT 3077 9403 24
Special weather statement, May 9, 5:01 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
501 PM CDT Thu May 9 2019
TXZ259-260-092245-
Northern Newton TX-Northern Jasper TX-
501 PM CDT Thu May 9 2019
...SPECIAL WEATHER STATEMENT...
At 500 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jasper, moving northeast at 30 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Jasper and Harrisburg.
LAT...LON 3107 9381 3081 9415 3088 9420 3090 9420
3115 9396 3116 9391
TIME...MOT...LOC 2200Z 235DEG 26KT 3087 9408
24The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:01 PM CDT | Areal Flood Advisory | LCH | Rapides, Vernon | 119 min |
| May 8, 7:46 PM CDT | Areal Flood Advisory | LCH | Rapides | 119 min |
| May 8, 8:57 PM CDT | River Flood Warning | LCH | Vernon | 6 days |
| May 8, 8:57 PM CDT | River Flood Warning | LCH | Beauregard, Vernon | 22 days |
| May 9, 3:02 AM CDT | Flash Flood Watch | LCH | Allen, Avoyelles, Beauregard, Cameron, Evangeline, Lafayette and 4 more | 70 hr |
| May 9, 5:47 AM CDT | Areal Flood Advisory | LCH | Vernon | 118 min |
| May 9, 7:16 AM CDT | Special Weather Statement | LCH | Allen | 44 min |
| May 9, 8:31 AM CDT | Severe Thunderstorm Warning | LCH | Avoyelles | 59 min |
| May 9, 8:38 AM CDT | Tornado Warning | LCH | Avoyelles | 52 min |
| May 9, 9:36 AM CDT | Special Weather Statement | LCH | Jefferson Davis | 39 min |
| May 9, 10:00 AM CDT | Special Weather Statement | LCH | Avoyelles | 45 min |
| May 9, 10:26 AM CDT | River Flood Warning | LCH | Acadia, Evangeline, Saint Landry | 5 days |
| May 9, 10:26 AM CDT | River Flood Warning | LCH | Allen | 21 days |
| May 9, 10:26 AM CDT | River Flood Warning | LCH | Allen | 21 days |
| May 9, 10:26 AM CDT | River Flood Warning | LCH | Allen | 21 days |
| May 9, 10:26 AM CDT | River Flood Warning | LCH | Allen, Jefferson Davis | 21 days |
| May 9, 10:26 AM CDT | River Flood Warning | LCH | Calcasieu | 7 days |
| May 9, 10:26 AM CDT | River Flood Warning | LCH | Acadia, Allen, Evangeline, Jefferson Davis | 21 days |
| May 9, 10:26 AM CDT | River Flood Warning | LCH | Beauregard | 21 days |
| May 9, 10:26 AM CDT | River Flood Warning | LCH | Acadia, Jefferson Davis, Vermilion | 21 days |
| May 9, 10:36 AM CDT | Areal Flood Advisory | LCH | Acadia, Allen, Evangeline, Jefferson Davis | 114 min |
| May 9, 10:54 AM CDT | Special Weather Statement | LCH | Allen | 66 min |
| May 9, 11:09 AM CDT | Special Weather Statement | LCH | Avoyelles | 66 min |
| May 9, 11:31 AM CDT | Flash Flood Warning | LCH | Acadia, Allen, Evangeline, Jefferson Davis | 119 min |
| May 9, 11:43 AM CDT | Areal Flood Advisory | LCH | Calcasieu | 107 min |
| May 9, 11:46 AM CDT | Areal Flood Advisory | LCH | Allen, Evangeline, Rapides | 119 min |
| May 9, 12:02 PM CDT | Flash Flood Warning | LCH | Allen, Beauregard, Rapides, Vernon | 6 hr |
| May 9, 12:13 PM CDT | Flash Flood Warning | LCH | Acadia, Evangeline, Saint Landry | 4 hr |
| May 9, 1:01 PM CDT | Severe Thunderstorm Warning | LCH | Beauregard, Vernon | 29 min |
| May 9, 1:31 PM CDT | Flash Flood Warning | LCH | Acadia, Allen, Evangeline, Jefferson Davis | 3 hr |
| May 9, 1:37 PM CDT | Special Weather Statement | LCH | Jefferson Davis | 38 min |
| May 9, 2:23 PM CDT | Flash Flood Warning | LCH | Allen, Beauregard, Calcasieu, Evangeline, Jefferson Davis | 2 hr |
| May 9, 3:05 PM CDT | Severe Thunderstorm Warning | LCH | Calcasieu | 40 min |
| May 9, 3:15 PM CDT | Flash Flood Warning | LCH | Acadia, Jefferson Davis, Vermilion | 4 hr |
| May 9, 4:12 PM CDT | Severe Thunderstorm Warning | LCH | Calcasieu | 33 min |
| May 9, 4:17 PM CDT | Flash Flood Warning | LCH | Acadia, Allen, Beauregard, Calcasieu, Evangeline, Jefferson Davis and 1 more | 2 hr |
| May 9, 4:47 PM CDT | Flash Flood Warning | LCH | Lafayette, Saint Martin | 2 hr |
| May 9, 5:14 PM CDT | Special Weather Statement | LCH | Calcasieu | 46 min |
| May 9, 6:01 PM CDT | Special Weather Statement | LCH | Acadia | 44 min |
| May 9, 6:03 PM CDT | Severe Thunderstorm Warning | LCH | Acadia, Evangeline, Saint Landry | 42 min |
| May 9, 6:08 PM CDT | Areal Flood Warning | LCH | Allen, Beauregard | 3 hr |
| May 9, 6:16 PM CDT | Areal Flood Advisory | LCH | Iberia, Saint Martin | 119 min |
| May 9, 6:31 PM CDT | Flash Flood Warning | LCH | Iberia, Saint Martin | 3 hr |
| May 9, 6:33 PM CDT | Severe Thunderstorm Warning | LCH | Iberia, Saint Martin | 42 min |
| May 9, 6:48 PM CDT | Special Weather Statement | LCH | Jefferson Davis | 42 min |
| May 9, 6:54 PM CDT | Areal Flood Warning | LCH | Acadia, Allen, Beauregard, Calcasieu, Evangeline, Jefferson Davis and 1 more | 111 min |
Nearby
Flash Flood Warnings in Louisiana, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.